Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS New Orleans, LA

July 21, 2002Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 21, 2002, 5:17 PM CDT for Terrebonne Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2002, 5:17 PM CDT (22:17 UTC)
Expired
Jul 21, 2002, 6:15 PM CDT
In force
58 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2757 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS54 KLIX 212217
SVRNEW
LAC109-212315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
517 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HOUMA

* UNTIL 615 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF HOUMA...MOVING SOUTHWEST
  AT 5 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT SUN JUL 21 2002

SIL 12Z SOUNDING REVEALED A CAPE VALUE NEAR 4500 J/KG...LIFTED INDEX
AROUND -9 AND PRECIPITABLE WATER VALUE AROUND 2 INCHES. AREAL
PRECIPITABLE WATER PLOTS SHOWED A SWATH OF 2 INCHES AND GREATER FROM
WEST CENTRAL ARKANSAS TO SOUTHEAST MISSISSIPPI TO SOUTH OF THE
FLORIDA PANHANDLE. UPPER AIR ANALYSIS REVEALED A TROUGH ALONG THE
EASTERN SEABOARD WITH AN ASSOCIATED VORT LOBE FROM THE CAROLINAS TO
NORTH ALABAMA TO NORTH MISSISSIPPI. MOSAIC RADAR IMAGERY REVEALED
SCATTERED SHOWERS AND THUNDERSTORMS AT THE BASE OF THE TROUGH AND
OVER THE SWATH OF MOISTURE. IN ADDITION...UPPER AIR HAND ANALYSIS
REVEALED A VORT MAX AT 400MB OVER THE SWATH OF MOISTURE AHEAD OF THE
MAIN TROUGH OVER SOUTH MISSISSIPPI. THE VORT MAX PRODUCED CONVECTION
FROM FLORIDA PANHANDLE TO THE MISSISSIPPI COAST THIS MORNING. A
SURFACE RIDGE AXIS WAS NOTED FROM CENTRAL FLORIDA TO NORTH GULF TO
SOUTHEAST TEXAS. IN ADDITION...ANTICYCLONIC CIRCULATION WAS NOTED AT
850MB AND 700MB OVER SOUTHEAST LOUISIANA.

SHORT RANGE MODELS ARE IN AGREEMENT WITH A VIGOROUS SHORT WAVE IN
THE NORTHERN STREAM OVER JUST NORTH OF MONTANA DIVING SOUTHEAST AND
DAMPENING THE WEAK UPPER LEVEL HIGH OVER THE MID MISSISSIPPI VALLEY
LATE TODAY INTO MONDAY. THE UPPER LEVEL HIGH REDEVELOPS OVER THE
INTERIOR ROCKIES AND AMPLIFIES LATE MONDAY. AT THE SAME TIME...THE
UPPER LEVEL TROUGH OVER THE CAROLINAS DROPS SOUTH OVER GEORGIA. THE
MODELS DISAGREE WITH THE MOISTURE AXIS. ETA BRINGS THE SWATH OF
MOISTURE ACROSS THE FORECAST AREA MONDAY AND MONDAY NIGHT WITH PW
VALUES OF 2 INCHES AND GREATER ACROSS THE SOUTH HALF OF FORECAST
AREA...WHILE NGM AND AVN HAVE THE SWATH OF MOISTURE FROM NORTH
FLORIDA TO THE MISSISSIPPI COAST. WILL NOT WAVER OVER THESE LITTLE
DIFFERENCES. HIGH AT 850 AND 700MB BREAK DOWN AND ALLOW THE TROUGH
TO DROP SOUTHWEST OVER GEORGIA AND ALABAMA AT 850 AND 700MB. THE
NORTH TO NORTHEAST FLOW WILL ADVECT MOISTURE THROUGHOUT THE COLUMN
OVER THE FORECAST AREA. WILL CONTINUE CHANCE POPS EAST AND SOUTH
ZONES TONIGHT AND MONDAY...NORTHWEST FORECAST AREA WILL CONTINUE
WITH A SLIGHT CHANCE TONIGHT AND MONDAY. WITH THE TROUGH OVER THE
CAROLINAS DROPPING SOUTHWEST OVER GEORGIA AND ALABAMA...THICKNESS
VALUES ARE EXPECTED TO FALL SLIGHTLY. IN ADDITION...CHANCE POPS IN
THE FORECAST....AND THE ABUNDANCE OF MOISTURE FROM THE EAST...DAY
AND NIGHT TIME TEMPERATURES ARE EXPECTED TO DROP 1 OR 2
DEGREES...BELOW HEAT ADVISORY CRITERIA FOR NIGHT TIME TEMPS. WILL
ALLOW THE HEAT ADVISORY TO DIE. WILL CONTINUE TO HIGHLIGHT HEAT
INDICES IN THE ZONES.

BEYOND 48 HOURS...SHORT WAVE IN THE NORTHERN STREAM WILL BECOME
SHEARED ROTATING AROUND THE MAIN LOW OVER THE HUDSON BAY. THE
ASSOCIATED SURFACE LOW/TROUGH WILL PULL EAST ALLOWING A FRONT/TROUGH
TO PUSH SOUTHEAST INTO THE MID SOUTH BY WEDNESDAY MORNING AND BECOME
STATIONARY MAINLY ALONG INTERSTATE 20 THU. THE FRONTAL BOUNDARY MAY
BECOME DIFFUSE BEFORE PUSHING INTO THE FORECAST AREA SAT AND SUN. NO
CHANGE TO THE EXTENDED FOR NOW.

PRELIM NUMBERS...

MCB 73/93/72/92 3423  BTR 74/93/74/93 2323 MSY 77/92/76/93 3424
GPT 74/93/75/92 3424

.NEW...NONE
LA...NONE.
MS...NONE.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:22 AM CDTSpecial Marine WarningLIX83 min
Jul 21, 2:31 AM CDTSpecial Marine WarningLIX89 min
Jul 21, 3:55 AM CDTSpecial Marine WarningLIX95 min
Jul 21, 4:38 AM CDTSevere Thunderstorm WarningLIXSaint Bernard37 min
Jul 21, 5:24 AM CDTSpecial Marine WarningLIX96 min
Jul 21, 5:24 AM CDTSpecial Marine WarningLIX96 min
Jul 21, 6:55 AM CDTSpecial Marine WarningLIX80 min
Jul 21, 6:55 AM CDTSpecial Marine WarningLIX80 min
Jul 21, 3:13 PM CDTSpecial Marine WarningLIX62 min
Jul 21, 4:51 PM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines54 min
Jul 21, 5:20 PM CDTSpecial Marine WarningLIX85 min
Jul 21, 6:16 PM CDTSevere Thunderstorm WarningLIXAscension, Saint John the Baptist59 min
Jul 21, 6:17 PM CDTSevere Thunderstorm WarningLIXJefferson, Saint Charles58 min
Jul 21, 6:58 PM CDTSpecial Marine WarningLIX62 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.